Hail, Bollinger
- When
- February 22, 3:24 PM CST
- Where
- Bollinger County, 3 mi N of Patton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.543, -90.020
The hail came from a storm embedded in a line moving southeastward through SE Missouri.
A cold frontal passage made its way through the Quad State region during the afternoon on the 22nd. MUCAPE was limited to around 500 J/kg with 0-3 km helicity at 100-200 m2/s2.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cold frontal passage made its way through the Quad State region during the afternoon on the 22nd. MUCAPE was limited to around 500 J/kg with 0-3 km helicity at 100-200 m2/s2. The frontal boundary became a focus for a line of thunderstorms, with mid-level lapse rates and shear robust enough to produce hail, with marginally severe hail reported in Bollinger and Cape Girardeau counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:04 PM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 204 PM CST Thu Feb 22 2024 .KEY MESSAGES... - Scattered to numerous shower and thunderstorm activity will continue through early this evening ahead of the passage of a cold front. - A secondary cold front will bring a slight chance of a rain/snow mix to the Evansville Tri-State early Saturday morning, but no accumulation is expected. - A potent storm system will impact the region Tuesday into Wednesday next week. Thunderstorms, some possibly strong or severe, heavy rain, and very gusty winds are all possible. && .DISCUSSION... Issued at 204 PM CST Thu Feb 22 2024 This afternoon and Tonight...Scattered to numerous showers and thunderstorms continue to develop across parts of the region this afternoon due to persist frontogenesis in the 850-700 mb layer. The most robust activity with the potential for isolated small hail will be across southeast MO into extreme southern IL and far western KY through this afternoon. This is where a nose of non-zero surface-based instability exists along with mid- level lapse rates of 7-7.5 C/km. As a surface cold front moves into the region from the northwest, this activity will be shunted to our southeast by early tonight, setting up a dry overnight period with clearing skies. Low temperatures will fall to around 38-44 degrees from north to south. Friday through Monday...Friday will be cooler (but still above normal) and sunny. High temperatures will reach 54-61 degrees from north to south. Additionally, very strong BL mixing is forecast, which will allow for RH values to dip into the 25-35% range during the afternoon hours. Combined with steady NW winds of 10-15 kts, areas that miss out on the rain today may see marginally elevated fire weather concerns develop. A secondary cold front will sweep through the region early Saturday morning. This front will be moisture-starved, but there may be enough moisture to squeeze out some light rain or light snow across the Evansville Tri-State. However, no accumulation is expected. Clouds will linger in this area through the day, limiting high temperatures to the middle to upper 40s (near normal values for late February). Further west, locations will see more sunshine, and temperatures will climb into the lower to middle 50s. The cool down will be short-lived. By Sunday, surface high pressure will translate east of the region, and southerly surface flow will increase. This will advect an increasingly warmer and more moist airmass into the region. High temperatures Sunday will reach the 63-73 degree range, from east to west. Monday will be even warmer, with highs in the 68-73 range region-wide. Additionally, dew point temperatures will creep into the lower to middle 50s by Monday night. Tuesday and Wednesday...Attention turns to a potent disturbance that is poised to impact the Heartland Tuesday into Wednesday. A deep longwave trough (neutral to slightly positive tilt) will move from the northern Rockies into the central Great Plains. At the surface, lee cyclogenesis will commence across the southern High Plains and move northeast through Midwest and Ohio Valley by Wednesday afternoon and evening. Despite being several days away, this system has our attention for a few reasons. First, the temperature and moisture profiles appear to be ample enough to support thunderstorm development. High temperatures Tuesday will surge into the lower to middle 70s on Tuesday, and the middle to upper 60s on Wednesday. Dew point values are progged to reach the middle to upper 50s via the NBM (this may be underdone). The severe risk will really depend on mesoscale details that are too small to refine at this time. However, given the potential environment, SPC has placed the entire region under a Slight Risk of severe thunderstorm activity for Wednesday. Second, PWAT values of 150-200% of normal will be present. Depending on how the surface flow sets up (either parallel or orthogonal to the associated surface front) and instability present, multiple rounds of thunderstorms with heavy rain may produce flooding issues. Finally, as the surface low departs, a robust area of high pressure will arrive in its wake, creating the potential for very strong gradient winds. The details remain murky at this time, but the potential exists for a multi-faceted event, with strong/severe thunderstorms, heavy rain/flooding, and high winds all possible. The outlook with this system will almost certainly evolve in the coming days, so the most prudent thing to do at this time is stay aware of the latest forecast information. && && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1129 AM CST Thu Feb 22 2024 From 22/18z to 23/03z periodic lines and clusters of convection and MVFR cigs will impact most of the terminals ahead of the passage of a surface cold front this evening. Following the frontal passage, precipitation will exit the area northwest to southeast, with VFR conditions arriving for the remainder of the forecast period. SW winds around 10-18 kts with gusts of 20 to 25 kts will continue this afternoon before becoming NW behind the frontal passage, sustained at 5-10 kts generally. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...DWS AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 253 PM CST Thu Feb 22 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 253 PM CST Thu Feb 22 2024 /353 PM EST Thu Feb 22 2024/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Tonight. Scattered to numerous thunderstorms are possible through early tonight. Small hail, brief heavy downpours, and frequent lightning are the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A potent storm system will bring a chance of thunderstorms to the region Tuesday into Wednesday. Some of these storms could be strong to severe. Additionally, locally heavy rain and gusty winds are possible. .SPOTTER INFORMATION STATEMENT... Spotters should stay aware of the forecast over the coming days through early next week. DWS
Special Weather Statement
National Weather Service Paducah KY
244 PM CST Thu Feb 22 2024
ILZ084-MOZ076-087-222115-
Jackson IL-Cape Girardeau MO-Perry MO-
244 PM CST Thu Feb 22 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JACKSON...SOUTHEASTERN
PERRY AND NORTH CENTRAL CAPE GIRARDEAU COUNTIES THROUGH 315 PM CST...
At 244 PM CST, local law enforcement reported a cluster of strong
thunderstorms along a line extending from near De Soto to near
Perryville. Movement was southeast at 20 mph.
HAZARD...Half inch hail.
SOURCE...Law enforcement.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Carbondale, Perryville, Murphysboro, De Soto, Grand Tower, Altenburg,
Frohna, Gorham, Longtown, and Old Appleton.
This includes Interstate 55 between Mile Markers 114 and 122, and
between Mile Markers 127 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3772 8915 3752 8971 3769 8988 3783 8957
3788 8929
TIME...MOT...LOC 2044Z 320DEG 18KT 3784 8930 3767 8979
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DWSSpecial Weather Statement National Weather Service Paducah KY 310 PM CST Thu Feb 22 2024 ILZ084-088-MOZ076-087-222145- Jackson IL-Union IL-Cape Girardeau MO-Perry MO- 310 PM CST Thu Feb 22 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION... SOUTHWESTERN JACKSON...SOUTHEASTERN PERRY AND NORTHEASTERN CAPE GIRARDEAU COUNTIES THROUGH 345 PM CST... At 310 PM CST, trained weather spotters reported a strong thunderstorm near Altenburg, or 12 miles northwest of Trail Of Tears State Park, moving southeast at 25 mph. HAZARD...Penny size hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Grand Tower, Altenburg, and Frohna. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3761 8972 3768 8960 3754 8928 3743 8957 TIME...MOT...LOC 2110Z 305DEG 21KT 3760 8963 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DWS
The Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
3 hail. Local standard time, as filed.
The hail came from a storm embedded in a line moving southeastward through SE Missouri.
The storm that moved through north of Patton cycled and produced quarter size hail in Scopus as well.
Media relayed multiple reports of hail from a storm tracking southeastward through Cape Girardeau County. 1 inch hail was reported SW of Jackson and SSW of Cape Girardeau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162023, 1162024, 1162025.